Text Size

Did the doctor have you on a blood thinning regimen?

A1:  The Interventional Radiologist prescribed Arixtra, a subcutaneous injection 1 time per day until I reached the appropriate INR level.  Once I reached that level I had to take Coumadin for approximately 4 weeks.  I worked closely with my primary care physician to monitor my INR levels and adjust my Coumadin dosage as necessary.  I took the Arixtra injectable medication for 4 days and had to stop because on the second day I developed hives around the injection site, and they got worse with every injection.  On the fourth day my PCP had me stop and worked with just the Coumadin to keep my blood at an appropriate INR level. 

A2:  While overnighting at the hospital after the stent procedure, I was given a heparin drip (my understanding was the heparin is a fast acting anti-coagulant whereas it takes Coumadin three days to be effective). The doctor prescribed Coumadin, Plavix, and baby aspirin for a period of two months.  I did not have problems tolerating the drugs except for bruising.  My primary care doctor was in contact with the doctor every two weeks to give him an update on my INR levels.  Before leaving the hospital I was given written instructions and cautions about the use of the blood thinners and was also cautioned by the hospital staff.  I was told to not change my diet. I was warned not to drink alcohol as it is a vasodilator.  I still take one baby aspirin per day, for general health purposes.

A3: I was on Coumadin for two months after the procedure, and had the INR level checked bi-weekly through a blood test. I also tried to be on Plavix for two months but bruised too much from the combination of all the drugs so discontinued. And I have been on an aspirin a day ever since. 

previous       Patient_QA_home

This website is for educational and informational purposes only. It is not intended as medical advice. See "Terms of Use" above for full disclosure. Full Disclaimer.